Florida, 2014

Funnel Cloud in Florida, September 13, 2014

September 13, 2014 · NWS MFL · 1 event in 1 county or zone

An upper level low pressure over South Florida caused scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level low pressure over South Florida caused scattered showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 13, 2:48 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 13, 2:48 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
348 PM EDT SAT SEP 13 2014

.DISCUSSION...

THE LATEST CONSENSUS OF THE MODEL GUIDANCE...BOTH THE GLOBAL
MODELS AND THE LATEST HRRR RUN...INDICATE THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE FLORIDA STRAITS THIS
EVENING AND AFFECT THE SOUTHERN PORTIONS OF SOUTH FLORIDA AND
ADJACENT WATERS LATER THIS EVENING AND POSSIBLY CONTINUING INTO
THE EARLY MORNING HOURS ON SUNDAY. RECENT SATELLITE IMAGERY AND
RADAR RETURNS INDICATE THIS PROCESS IS ALREADY UNDERWAY WITH BANDS
OF SHOWERS AND THUNDERSTORMS OBSERVED ACROSS THE FLORIDA STRAITS.

OVER NIGHT AND INTO SUNDAY...A BROAD AREA OF SURFACE LOW PRESSURE
ACROSS THE EASTERN GULF WILL CONTINUE TO TRACK WESTWARD INTO THE
CENTRAL GULF. THE MORE RECENT GUIDANCE HAS CONSISTENTLY BEEN
INDICATING THAT DEEP TROPICAL MOISTURE WILL CONTINUE TO LINGER
ACROSS SOUTH FLORIDA AND ADJACENT WATERS WITH LOW LEVEL MASS AND
MOISTURE CONVERGENCE CONTINUING ACROSS THE REGION INTO SUNDAY
MORNING. IN ADDITION THE UPPER LEVEL WINDS COULD BE FAVORABLE FOR
SPEED DIVERGENCE DURING THE AFTERNOON HOURS. DAY TIME HEATING AND
WITH THE LINGERING DEEP MOISTURE WILL ALLOW FOR AFTERNOON
CONVECTION ON SUNDAY WITH THE GREATEST COVERAGE OF SHOWERS AND
THUNDERSTORMS EXPECTED INLAND AND WEST.

FOR MONDAY AND TUESDAY...SOME RELATIVELY DRIER AIR IS FORECAST TO
ENTER THE REGION ALTHOUGH THE GUIDANCE CONSENSUS INDICATES THAT
LINGERING MOISTURE COULD BE SUFFICIENT FOR AFTERNOON SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE THE PENINSULA. THE EXTENDED
GUIDANCE CONTINUES TO SUGGEST THAT LATE NEXT WEEK DEEP MOISTURE
COULD EXTEND FROM THE YUCATAN PENINSULA NORTHEASTWARD ACROSS SOUTH
FLORIDA AND INTO THE WESTERN ATLANTIC WITH A LARGE AMPLITUDE UPPER
LEVEL TROUGH DEEPENING INTO THE CENTRAL GULF. THIS PATTERN IS
FORECAST TO LINGER INTO NEXT WEEKEND WITH THE POTENTIAL FOR
WIDESPREAD LOCAL CONVECTION.

&&

.MARINE...

MAINLY EASTERLY WINDS ARE FORECAST TO BE IN THE 10 TO 15 KNOT
RANGE ACROSS THE REGIONAL WATERS TONIGHT THROUGH SUNDAY THEN
SLOWLY DECREASING INTO EARLY NEXT WEEK WHILE REMAINING EASTERLY.
REGIONAL SEAS ARE FORECAST TO BE MAINLY AROUND 2 FEET OR LESS THE
REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  76  86  76 /  50  40  60  20
FORT LAUDERDALE  87  77  88  79 /  50  50  50  20
MIAMI            87  77  87  78 /  50  50  50  20
NAPLES           89  75  87  76 /  70  40  60  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...23/SK
LONG TERM....60/BD
Hazardous weather outlook, Sep 13, 9:56 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1056 AM EDT SAT SEP 13 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1056 AM EDT SAT SEP 13 2014

...SCATTERED TO NUMEROUS STORMS THIS AFTERNOON...
...LOCALIZED URBAN STREET FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

FLOODING: STREET FLOODING IS POSSIBLE WHERE HEAVY RAIN FALLS OVER
URBAN AREAS.

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE
TODAY, ESPECIALLY INLAND AND WEST COAST.

WIND: THE STRONGEST STORMS TODAY WILL BE CAPABLE OF PRODUCING WIND
GUSTS FROM 45 TO 55 MPH.

RIP CURRENTS: THIS IS A SLIGHT RISK OF RIP CURRENTS ALONG THE
ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WITH FREQUENT LIGHTNING AND
GUSTY WINDS WILL REMAIN POSSIBLE EACH DAY. LOCALIZED FLOODING
CAN'T BE RULED OUT WHEREVER ANY HEAVY SHOWERS BECOME CONCENTRATED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT WATERSPOUTS AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 13, 2:14 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT SAT SEP 13 2014

FLZ063-066-132000-
HENDRY FL-GLADES FL-
314 PM EDT SAT SEP 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY AND SOUTH
CENTRAL GLADES...

* UNTIL 400 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER CLEWISTON...MOVING WEST AT 15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  MOORE HAVEN...MONTURA...LAKE HICPOCHEE...AND HARLEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2693 8110 2693 8112 2689 8112 2688 8110
      2686 8109 2684 8109 2682 8103 2682 8099
      2681 8095 2681 8097 2680 8097 2680 8096
      2677 8094 2675 8089 2662 8090 2663 8118
      2695 8113
TIME...MOT...LOC 1914Z 104DEG 12KT 2675 8092

KONARIK
Special weather statement, Sep 13, 4:02 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
502 PM EDT SAT SEP 13 2014

FLZ067-068-168-132145-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
502 PM EDT SAT SEP 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COASTAL PALM BEACH
COUNTY...NORTHERN METRO PALM BEACH COUNTY AND NORTHEASTERN INLAND
PALM BEACH COUNTY...

* UNTIL 545 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER SCHALL CIRCLE...OR OVER WEST PALM BEACH...
  MOVING WEST AT 20 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...WELLINGTON...PALM BEACH GARDENS...RIVIERA
  BEACH...PALM BEACH...GREENACRES...ROYAL PALM BEACH...PALM
  SPRINGS...NORTH PALM BEACH...LAKE PARK...AND HAVERHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2671 8004 2665 8005 2661 8045 2695 8040
      2683 8006 2682 8004 2681 8005 2679 8005
      2679 8004 2680 8004 2678 8003 2675 8005
      2671 8005 2676 8004
TIME...MOT...LOC 2101Z 104DEG 19KT 2673 8009

KONARIK
Special weather statement, Sep 13, 4:30 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
530 PM EDT SAT SEP 13 2014

FLZ069-132215-
COASTAL COLLIER COUNTY FL-
530 PM EDT SAT SEP 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COASTAL COLLIER
COUNTY ...

* UNTIL 615 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR ROYAL PALM HAMMOCK...OR 8 MILES NORTHWEST
  OF EVERGLADES CITY...MOVING WEST AT 15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...NAPLES...MARCO ISLAND...MARCO ISLAND
  AIRPORT...ROOKERY BAY AQUATIC PRESERVE...FIDDLERS CREEK...KEY
  MARCO...AND GOODLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2609 8179 2592 8145 2589 8147 2589 8151
      2584 8153 2590 8151 2590 8163 2594 8165
      2587 8167 2587 8170 2593 8168 2590 8172
      2596 8175 2595 8167 2597 8166 2597 8171
      2601 8176 2597 8175
TIME...MOT...LOC 2129Z 110DEG 13KT 2593 8151

KONARIK

The radar

The Miami radar (KAMX), 137 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
September 13, 6:17 PM EST to 6:22 PM EST
Where
Palm Beach County, 1.92 mi WNW of Palm Beach Gardens
Reported by
Broadcast Media
Coordinates
26.809, -80.100

Broadcast media relayed video and picture of a funnel cloud in the area of Northlake Blvd and I-95.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543948.